Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 17, 2014, 4:47 PM CDT for Ector County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 4:47 PM CDT (21:47 UTC)
- Expired
- Aug 17, 2014, 5:26 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS54 KMAF 172147 SVRMAF TXC135-172245- /O.NEW.KMAF.SV.W.0191.140817T2147Z-140817T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 PM CDT SUN AUG 17 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ECTOR COUNTY IN WEST TEXAS... * UNTIL 545 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST ODESSA...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... PENWELL... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3166 10246 3166 10277 3184 10259 3184 10238 TIME...MOT...LOC 2148Z 026DEG 10KT 3179 10252 $$
2 follow-up statements
319 WWUS54 KMAF 172157 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 PM CDT SUN AUG 17 2014 TXC135-172245- /O.CON.KMAF.SV.W.0191.000000T0000Z-140817T2245Z/ ECTOR- 457 PM CDT SUN AUG 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN ECTOR COUNTY... AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENWELL...OR ABOUT NEAR WEST ODESSA...MOVING SOUTHWEST AT 10 MPH. RADAR INDICATES DAMAGING WIND IS OCCURRING NEAR I-20 AND FM 1601... PERSONS IN THIS AREA SHOULD SEEK SHELTER IN A STURDY BUILDING. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PENWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3166 10246 3166 10277 3184 10259 3184 10238 TIME...MOT...LOC 2157Z 026DEG 10KT 3177 10253 $$
634 WWUS54 KMAF 172226 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 526 PM CDT SUN AUG 17 2014 TXC135-172236- /O.CAN.KMAF.SV.W.0191.000000T0000Z-140817T2245Z/ ECTOR- 526 PM CDT SUN AUG 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ECTOR COUNTY IS CANCELLED... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3166 10246 3166 10277 3184 10259 3184 10238 TIME...MOT...LOC 2226Z 026DEG 10KT 3170 10257 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:58 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 17, 1:58 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT Sun Aug 17 2014 .DISCUSSION... A weak UA trough over the region today will gradually shift eastward with time, drawn in to the prevailing westerlies drooping southward over the Ohio and lower Mississippi River valleys. Most models shear the ua trough out, with a few actually leaving some mid level energy behind over west central Texas, or as far southwest as the Big Bend region.. The ua ridge centered near the Four Corners region will then make a guest appearance over the region Monday/ Monday night before shifting eastward ahead of a deepening UA trough over the western ConUS. The flow aloft over the region will be southerly for a few days between this UA trough, and the ua ridge which takes up residence over the southeastern U.S. Just how long the ua trough stays over the southwest U.S. before ejecting northeastward into the central Rockies remains to be seen, but this will ultimately determine how much time we have for an increased chance of rain under the southerly flow aloft regime. Will keep the highest PoPs this afternoon and tonight over the higher terrain and Lower Trans Pecos, the former due to sufficient moisture, good heating, upslope flow and an Mesoscale Convective Vortex (MCV) just west of Presidio, and the latter due to the proximity of the mentioned UA trough, and another MCV over west central Texas. Will also keep the slight thunderstorm chances over the rest of the area due to remnant outflow boundaries, decent moisture through the column and expected uncapped environment through max heating. A few of the stronger storms could produce gusty winds near 50 mph, locally heavy rainfall and frequent cloud to ground lightning strikes. Will continue the trend of shifting PoPs south and west Monday and Tuesday as the passing UA ridge will likely keep a lid on convection elsewhere. Wednesday through Friday could be interesting, especially over the higher terrain. Not only will the flow aloft become southerly, but there are some indications PWats could jump to at least 1.5 inches over the higher terrain due to an influx of mid and upper level moisture from the Pacific. Some models are entraining rich moisture northeastward from Tropical Storm Karina, others not so much so. Still, there is fairly good agreement the ua ridge will not build aggressively westward back over the region, and along with the UA trough ejecting northeastward Thursday, a surface trough will strengthen over the western half of the forecast area for convection to develop on. Will make a mention in the Hazardous Weather Outlook for the potential for heavy rain out west mid to late this week. Temperatures over the next 7 days look to be close to normal, but as has been the case lately, on the warm side. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 70 95 71 94 / 20 10 10 10 BIG SPRING TX 73 99 75 98 / 20 10 10 10 CARLSBAD NM 70 96 71 95 / 20 20 20 10 DRYDEN TX 78 97 77 99 / 30 20 20 20 FORT STOCKTON TX 69 95 72 92 / 30 10 10 10 GUADALUPE PASS TX 66 91 65 91 / 30 20 20 20 HOBBS NM 67 94 68 92 / 20 10 10 10 MARFA TX 61 86 61 87 / 30 20 20 30 MIDLAND INTL AIRPORT TX 71 96 73 95 / 20 10 10 10 ODESSA TX 71 95 74 94 / 20 10 10 10 WINK TX 72 99 74 97 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 03/67 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, Aug 17, 12:52 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1252 PM CDT SUN AUG 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1252 PM CDT SUN AUG 17 2014 /1152 AM MDT SUN AUG 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING EAST OF THE PECOS RIVER WITH SCATTERED THUNDERSTORMS ANTICIPATED FURTHER WEST. THE BEST THUNDERSTORM CHANCES WILL BE OVER THE GUADALUPE AND DAVIS MOUNTAINS...THE BIG BEND...THE PRESIDIO VALLEY...AND THE LOWER TRANS PECOS REGION. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL ACCOMPANY THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH ALONG WITH RAINFALL RATES EXCEEDING A HALF INCH PER HOUR. AS A RESULT...LOCALIZED FLOODING OF ARROYOS AND SMALL CANYONS AS WELL AS LOW WATER CROSSINGS AND URBAN AREAS MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND TUESDAY WEST OF THE PECOS RIVER...PRIMARILY OVER THE HIGHER ELEVATIONS. BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE... ESPECIALLY AT HIGH ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 17, 3:21 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT SUN AUG 17 2014 TXZ081-172100- BIG BEND AREA- 321 PM CDT SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL BREWSTER COUNTY UNTIL 400 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES NORTH OF SANTIAGO PEAK AT 320 PM CDT...MOVING SOUTHEAST AT 15 MPH. GUSTY WINDS UP TO 50 MPH AND SMALL HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WILL IMPACT US 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2986 10295 2969 10336 3003 10345 3013 10321 TIME...MOT...LOC 2020Z 327DEG 11KT 2999 10327
Special weather statement, Aug 17, 4:39 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN AUG 17 2014
TXZ061-172215-
ECTOR-
439 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL ECTOR COUNTY UNTIL 515 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 439 PM
CDT...MOVING SOUTH AT 10 MPH. SMALL HAIL AND GUSTY WINDS ARE LIKELY
WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3171 10240 3169 10254 3177 10267 3197 10256
3192 10236
TIME...MOT...LOC 2139Z 017DEG 9KT 3183 10249The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:49 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
| Aug 17, 3:21 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Aug 17, 4:07 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 113 min |
| Aug 17, 4:15 PM CDT | Areal Flood Advisory | MAF | Crane, Glasscock, Midland, Reagan, Upton | 2 hr |
| Aug 17, 4:39 PM CDT | Special Weather Statement | MAF | Ector | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.